Acute urinary retention and gastroparesis due to self-medication in an elderly male
Keywords:Constipation, Elderly, Gastroparesis, Self-medication, Urinary retention
An eighty-five years old man complained of difficulty in swallowing for relatively dry food items and water with occasional episodes of vomiting. He was a diabetic and hypertensive patient on treatment for long, suddenly reported pain and discomfort in the abdomen with inability to pass urine. All the parameters were within normal limits except prostate being 70 ml enlarged. He was catheterized with diagnosis of BPH with chronic urinary retention. TURP was advised but the case did not consent for it. On close scrutiny of detailed history, it was observed that the patient was on self-medication of homeopathic drugs which were causing smooth muscle relaxation of bladder and GIT, causing difficulty in deglutition and constipation. On discontinuation of drugs, these effects disappeared and the case did not need any further catheterization, concluding that the acute urinary retention was caused by self-medication induced constipation. It is hence inferred that self-medication with homeopathic medicines should be avoided specially by elderly as aging effects and co-morbid condition often coexist.
Golbidi S, Laher I. Bladder dysfunction in diabetes mellitus. Front Pharmacol. 2010;1:136.
Haines ST. Treating constipation in the patient with diabetes. Diabetes Educ. 1995;21(3):223-32.
Aslam M, Vaezi MG. Dysphagia in the elderly. Gastroenterol Haepatol. 2013;9(12):784-95.
Merkus JW. Constipation in the aged. I. Significance, prevalence, causes and treatment. Tijdschr Gerontol Geriatr. 1984;15(3):105-13.
Yurtdas G, Acar-Tek N, Akbulut G, Cemali Ö, Arslan N, Beyaz Coşkun A, et al. Risk factors for constipation in adults: a cross-sectional study. J Am Coll Nutr. 2020;20:1-7.
Emmanuel A, Mattace-Raso F, Neri MC. Constipation in older people: a consensus statement. Int J Clin Pract. 2017;71(1):e12920.
Al-Snafi AE. The pharmacology of Equisetum arvense- a review. IOSR J Pharm. 2017;7(2);31-42.